Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Mirena Issues
    avatar
    Shanji1 posted:
    Hello Nurse Jane, My doctor inserted a Mirena iud in January, since April, I have had recurrent infections. The symptoms appeared to be yeast-type infections, intense itching, inside and out. About 2 months ago, I visited a gynaecologist and she told me it appeared to be a bacterial infection and I was treated with a ten day regimen of Inserts similar to Monistat and the symptoms went away. This month again, around the time of my very light period, as before, the itching has started but it hasn't been as intense. What do you think might be happening? I have started taking acidophillus, Thanks in advance
    Reply
     
    avatar
    Jane Harrison Hohner, RN, RNP responded:
    Dear Shanji: The risk for yeast infections is increased when birth control pills are used (Baeten 2001, Fosch 2006). The use of a copper IUD has been linked to increased bacterial vaginosis (BV) in four studies. One study (Avonts, 1990), which followed women for two years, found that 50% of IUD users developed BV as compared to 20% of birth control pill users. More recently Ocak and colleagues (2007), followed IUD wearing women for three years. Similarly, it was shown that BV was more common in IUD wearers (11.7%), than in birth control pill consumers (5.9%) or women using neither method (2.9%). There is not as much about Mirena, but one study found 2.9% of a bad bacteria in Mirena users compared with 20% in copper IUD users (Merki-Feld, 2000).

    Usually itching is more typical for yeast than for bacterial infections. If the probiotics you are now taking do not seem to fix the problem, go back to your GYN when the itching will be present for a follow up test to re-identify the culprit.

    Yours,
    Jane
     
    avatar
    Shanji1 replied to Jane Harrison Hohner, RN, RNP's response:
    Thanks Nurse Jane,
    I appreciate it


    Helpful Tips

    Be the first to post a Tip!

    Expert Blog

    Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

    From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.